Manejo de heparina en pacientes

Solo disponible en BuenasTareas
  • Páginas : 15 (3747 palabras )
  • Descarga(s) : 0
  • Publicado : 13 de enero de 2011
Leer documento completo
Vista previa del texto
Reducing Heparin Concentrations in the Home Care Setting: A Case Study
By Nancy Kramer, R.N., B.S.N., C.R.N.I.®

21

JAN UARY/ FE B R UARY 2009

he amount of heparin flush instilled in a patient’s catheter is one of those things we usually spend little time considering. We stock specific sizes, volumes, and concentrations of heparin solution or pre-filled syringes, and we use “what we’vealways used.” However, as health care delivery evolves and outcomes are increasingly tracked and utilized in evidence-based decision making, old practices are getting a second look. One old practice in particular, the use of heparin to maintain catheter patency, is receiving closer scrutiny as provider communities are becoming more aware of the risks of heparin-induced thrombocytopenia (HIT), apossible side effect of the widely used blood thinner and flushing agent. Ordinarily, heparin prevents clotting and does not affect the platelets, components of the blood that help form blood clots. However in HIT, the immune system response to heparin can cause a decrease in the platelet count (thrombocytopenia), with potentially devastating effects. Two distinct types of HIT can occur: non-immuneand immune-mediated. Non-immune HIT, which occurs most frequently, is a relatively benign condition characterized by a mild decrease in the platelet count that can resolve despite continued use of heparin. Type 1 is estimated to occur in 10 to 20 percent of patients receiving heparin therapy. The second type, immune-mediated HIT, occurs much less frequently but with potentially seriousconsequences, including life- and limb-threatening venous and arterial thrombosis.1 While immune-mediated HIT causes a drop in platelets, patients who suffer from HIT are at risk for major clotting problems. In HIT, antibodies are triggered to attack the heparin in the blood, also destroying platelets to which the heparin is attached (see the box, p.22 for more information).

T

Role of the Immune Systemin Heparin-Induced Thrombocytopenia
Heparin-induced thrombocytopenia type II (HIT) is the most frequent drug-induced, immune-mediated type of thrombocytopenia. The immune system response appears to be triggered by the immune complex that forms between the heparin and platelet factor 4 (PF4).2 The immune system recognizes this “heparin-PF4” complex as foreign, forming an antibody against it whichthen destroys the platelets. The drop in platelet count usually begins five to 10 days after starting heparin, although a rapid decline can occur in a patient who has antibodies from recent heparin use (within the past three months).3 The thrombocytopenia is generally moderate with a median platelet nadir of 55 to 60 X 109/L.4 As the platelet count falls to less than 100,000, or 50 percent ofbaseline, microparticles are released from the platelets that are thought to lead to prothrombotic activity. Thrombosis associated with HIT occurs in up to 50 percent of all cases, with a 20 to 30 percent risk of death. Although HIT is caused by an immune system reaction to heparin, it is not a true allergy. The PF4 antibody that causes HIT usually disappears after three months, permitting safeheparin re-exposure in selected patients (e.g., heart surgery patients) despite a history of HIT. All patients with a history of HIT should be tested for PF4 antibody before re-exposure to heparin. When heparin is re-introduced before the PF4 antibody has been eliminated from the bloodstream, a more rapid onset of HIT can be triggered.5

22

JAN UARY/ FE B R UARY 2009

Diagnosis of HIT relies onastute patient assessment and history, followed by laboratory confirmation. Symptoms of new blood clot formation are often the first indications of HIT, including pain or tenderness, sudden swelling, discoloration, visibly dilated veins, and skin that is warm to the touch. Pulmonary embolism can occur if a clot becomes dislodged in the pulmonary vasculature, and may present as shortness of...
tracking img